Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Grand Forks, ND

June 17, 2018Beltrami County, Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2018, 2:31 AM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 2:31 AM CDT (07:31 UTC)
Expired
Jun 17, 2018, 2:57 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 166 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:44 AM CDTTSTM WND DMG1 Ne Bagley, MNNUMEROUS LARGE 3-4 INCH DIAMTER TREE BRANCHES AND LIMBS WERE BROKEN DOWN AROUND THE BAGLEY GOLF COURSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KFGF 170731
SVRFGF
MNC007-029-170830-
/O.NEW.KFGF.SV.W.0057.180617T0731Z-180617T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
231 AM CDT SUN JUN 17 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Beltrami County in north central Minnesota...
  Central Clearwater County in northwestern Minnesota...

* Until 330 AM CDT.

* At 231 AM CDT, a severe thunderstorm was located over Ebro, or 27
  miles west of Bemidji, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bagley around 240 AM CDT.
  Shevlin around 250 AM CDT.
  Solway and Pinewood around 305 AM CDT.
  Wilton around 315 AM CDT.
  Bemidji around 320 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4742 9477 4741 9518 4740 9518 4738 9554
      4758 9555 4777 9483
TIME...MOT...LOC 0731Z 255DEG 26KT 4749 9547 

HAIL...<.75IN
WIND...60MPH
 
$$

Knutsvig
1 follow-up statement
202 
WWUS53 KFGF 170757
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
257 AM CDT SUN JUN 17 2018

MNC007-029-170807-
/O.CAN.KFGF.SV.W.0057.000000T0000Z-180617T0830Z/
Beltrami MN-Clearwater MN-
257 AM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI AND
CENTRAL CLEARWATER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4742 9477 4741 9518 4740 9518 4738 9554
      4758 9555 4777 9483
TIME...MOT...LOC 0754Z 255DEG 26KT 4754 9520 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:27 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 12:27 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1227 AM CDT Sun Jun 17 2018

.UPDATE...
Issued at 1219 AM CDT Sun Jun 17 2018

Convection has weakened over southern valley and severe threat has
diminished. Allowed Tornado Watch for Sargent to expire and
removed Wilkin/Richland counties from the Severe Thunderstorm
Watch. Wind continues to be primary threat for storms concentrated
over Otter Tail County, moving northeast. A cluster of cells over
Clearwater moving toward Bemidji are expected to remain sub-
severe. Primary concern tonight will be flash flood potential over
west central MN as H850 moisture convergence vectors are very
high...have just issued warning for main band over Otter Tail Co.

UPDATE Issued at 1005 PM CDT Sat Jun 16 2018

Tornado watch continues for Sargent county, with a New Severe
Tstorm watch in effect for Grant, Ottertail, Wadena, Wilkin, and
Richland overnight. Still have potential for SVR threat through at
least midnight as eff bulk shear and MLCAPE remain favorable and
new cells continue to initiate and/or move into far southeast ND
and west central MN. While tornado threat cannot be completely
ruled out, suspect far proximity from the warm front has
inhibited more explosive initiation or surface rooted cells from
developing, and tornado threat continues to decrease as SBCAPE and
effective SRH weaken after dark.

Damaging hail and wind are primary threats at this point, but threat
for flash and areal flooding continues to increase overnight as
tonight's storms pass over already saturated ground in west
central MN and far southeast ND. Strongest storms tend to be
producing 1.0-1.5"/hr of new rain, but more efficient rates are
possible overnight.

UPDATE Issued at 713 PM CDT Sat Jun 16 2018

Latest CAM guidance continues to show initiation in the TOR watch
area over the next few hours, which makes sense given the eroding
CIN and favorably sheared environment along the warm front. No
changes in expected severe threat at this time, which is expected to
persist through late this evening. Increased rain chances in the
south accordingly, as well as in the northern valley where showers
will move eastward through the area this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018

Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.

There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018

The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.

The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.

As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1219 AM CDT Sun Jun 17 2018

Cigs expected to lower toward morning for FAR/BJI but remain VFR
north of Highway 200 corridor. Radar indicating showers/storms
surging northward toward Fargo with a line of storms moving into
Bemidji. Have added a TEMPO group for BJI and FAR may need AMD if
northward surge continues. Expect IFR cigs over much of w central
MN tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT this morning for NDZ039-049-052-
     053.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ003-024-
     027>032-040.

&&

UPDATE...Speicher
SHORT TERM...Godon
LONG TERM...AM
AVIATION...Speicher
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1253 PM CDT Sat Jun 16 2018

MNZ004-005-007-NDZ006>008-014>016-054-171800-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Western Walsh County-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible this afternoon and tonight.
Some storms may be strong, however severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-006-008-013-014-NDZ024-026>030-038-171800-
West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible from 5 pm to midnight.
The primary threats will be hail up to 2 inches in diameter,
winds gusts to 75 mph or possibly higher, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
171800-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across the area from 5 pm to
midnight. The primary threats will be hail up to 2 inches in
diameter, winds gusts to 75 mph or possibly higher, and possibly
tornadoes. Periods of heavy rain and localized flooding is
possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 16, 8:41 PM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
841 PM CDT SAT JUN 16 2018

MNZ029-030-NDZ053-170230-
Wilkin MN-West Otter Tail MN-Richland ND-
841 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTER TAIL...
NORTHERN WILKIN AND NORTHEASTERN RICHLAND COUNTIES UNTIL 930 PM
CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colfax, or 16 miles northwest of Wahpeton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Galchutt around 850 PM CDT.
  Abercrombie around 855 PM CDT.
  Kent and McCauleyville around 900 PM CDT.
  Brushvale around 905 PM CDT.
  Rothsay and Lawndale around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for west central
Minnesota...and southeastern North Dakota.

LAT...LON 4629 9700 4648 9703 4661 9618 4632 9614
TIME...MOT...LOC 0140Z 262DEG 26KT 4641 9690

NC
Local storm report, Jun 16, 9:50 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     3 W FERGUS FALLS        46.28N 96.13W
06/16/2018  E55 MPH          Otter Tail         MN   AWOS

            MEASURED WIND GUST AT FERGUS FALLS AIRPORT KFFM

&&

DRIDDLE
Local storm report, Jun 17, 12:01 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       BLUFFTON                46.47N 95.23W
06/16/2018  E3.25 INCH       OTTER TAIL         MN   PUBLIC

            3.25 INCHES IN AN HOUR OR SO ON THE NORTH SIDE OF
            BLUFFTON

&&

BP
Special weather statement, Jun 17, 12:46 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1246 AM CDT SUN JUN 17 2018

MNZ031-032-170645-
Wadena MN-East Otter Tail MN-
1246 AM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA AND SOUTHEASTERN
OTTER TAIL COUNTIES UNTIL 145 AM CDT...

At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Staples Airport to near Almora to near
Evansville. Movement was east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wadena, Parkers Prairie, Verndale, Staples Airport, Deer Creek,
Urbank and Almora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Minnesota.

LAT...LON 4637 9473 4637 9515 4632 9515 4632 9517
      4611 9515 4611 9559 4644 9534 4643 9478
      4639 9478 4638 9473
TIME...MOT...LOC 0546Z 255DEG 18KT 4642 9479 4628 9531 4603 9562

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:30 PM CDTSpecial Weather StatementFGFWadena60 min
Jun 16, 8:41 PM CDTSpecial Weather StatementFGFWilkin49 min
Jun 16, 9:02 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin58 min
Jun 16, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Wadena46 min
Jun 16, 9:40 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin50 min
Jun 16, 10:52 PM CDTFlash Flood WarningFGFOtter Tail, Wadena6 hr
Jun 17, 12:15 AM CDTFlash Flood WarningFGFOtter Tail5 hr
Jun 17, 12:46 AM CDTSpecial Weather StatementFGFTodd59 min
Jun 17, 10:05 AM CDTRiver Flood WatchFGFClay24 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.